A Case of Argyria and Acute Leukopenia Associated with the Use of an Antimicrobial Soft Silicone Foam Dressing

    loading  Checking for direct PDF access through Ovid

Abstract

Silver has had an important role in preventing burn-related infections for decades. Relatively few side effects is one factor that has led to its wide spread use. Here, the authors present the first case of argyria, acute leukopenia, and possibly acute kidney injury associated with the use of a silver-containing soft silicone foam dressing. A 56-year-old female was transferred to the burn center with an exfoliating skin condition involving 70% TBSA diagnosed as toxic epidermal necrolysis associated with trimethoprim/sulfamethoxazole. On presentation she appeared to have clinical sepsis and was started on vancomycin and piperacillin/tazobactam. Clinical sepsis resolved within several days. Initial wound care consisted of daily topical double antibiotic and 3% bismuth tribromophenate petroleum gauze. After several days, the wounds were covered with a silver-containing soft silicone foam dressing. After 7 days, the leukocyte count declined from 18,000 to 600/cm3. Silver toxicity was suspected and the dressings removed. Initial serum silver level was 190 and 249 μg/L 1 week later. The leukocyte level normalized within 7 days. Over the following days and weeks, the patient’s skin began to show blue-gray coloration consistent with argyria. The patient subsequently developed acute kidney injury requiring hemodialysis and multiple organ failure. Although controversy exists about the causal relationship between silver-containing dressings and leukopenia, the authors believe that this case represents a case of acute leukopenia and argyria from the use of a silver-containing soft silicone foam dressing. It may have been a contributing factor to the development of acute kidney injury as well.

Related Topics

    loading  Loading Related Articles